Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 20, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 29, 2004, 7:28 PM CDT for Jefferson County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2004, 7:28 PM CDT (00:28 UTC)
- Expired
- Jun 29, 2004, 8:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 30 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1642 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 300029 FFWBHM ALC073-300130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 728 PM CDT TUE JUN 29 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN ALABAMA THIS INCLUDES THE CITY OF HOMEWOOD AND HOOVER * UNTIL 830 PM CDT * AT 728 PM CDT...THE PUBLIC REPORTED FLASH FLOODING OF PATTON CREEK IN THE VESTAVIA HILLS AREA FROM NEARBY THUNDERSTORMS. THE STORMS PRODUCING FLASH FLOODING WERE NEARLY STATIONARY. DOPPLER RADAR ESTIMATED THAT 3 TO 4 INCHES OF RAINFALL HAS FALLEN IN SOUTHERN JEFFERSON COUNTY IN THE HOMEWOOD...VESTAVIA HILLS...AND HOOVER AREAS SINCE 430 PM CDT. AN ADDITIONAL INCH OR TWO OF RAINFALL IS EXPECTED OVER THIS AREA THROUGH 830 PM CDT AND WILL ONLY AGGRAVATE FLOODING CONDITIONS. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOMEWOOD...VESTAVIA HILLS...HOOVER...AND CAHABA HEIGHTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS. LAT...LON 3344 8690 3334 8687 3347 8669 3350 8684 $$
1 follow-up statement
000 WGUS74 KBMX 300128 FFSBHM ALC073-300200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 828 PM CDT TUE JUN 29 2004 THE FLASH FLOOD WARNING FOR JEFFERSON COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 828 PM CDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT RAINFALL HAS DIMINISHED ACROSS JEFFERSON COUNTY. REPORTS ACROSS THE AREA ALSO SHOW THAT THE FLOODING THREAT IS OVER...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3357 8675 3347 8677 3334 8698 3344 8703 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:14 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jun 29, 3:14 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CDT TUE JUN 29 2004 .SYNOPSIS...RAIN LOOKS LIKE IT WILL STICK AROUND THROUGH AT LEAST THE END OF THE FORECAST PERIOD...WITH SLIGHTLY LESS CHANCES TOWARDS THE BEGINNING OF NEXT WEEK. WE CONTINUE TO BE DOMINATED BY THE SAME WEATHER PATTERN. && .SHORT TERM (TONIGHT THROUGH FRIDAY)...WELL...NOT MUCH CHANGE WAS DONE TO THE SHORT TERM. A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ALONG A STALLED FRONT JUST NORTH OF ALABAMA AROUND THE TENNESSEE AREA THROUGH THE END OF THE WEEK. A GOOD CHANCE OF SHOWERS IS EXPECTED TOMORROW AS ONE OF THOSE UPPER LEVEL SYSTEMS MOVES ACROSS THE AREA. BOTH GFS AND ETA MODELS SHOW A GOOD AMOUNT OF RAIN OVER THE AREA...SO LIKELY POPS FITS WELL. AFTERNOON TEMPERATURES WILL BE HARDER TO FORECAST AS IT ALL DEPENDS ON CLOUD COVER. THE SAME PATTERN WILL OCCUR THURSDAY AS ANOTHER UPPER LEVEL TROUGH MOVES ACROSS NORTH AND CENTRAL PORTIONS OF THE STATE. WENT WITH LIKELY POPS FOR THOSE AREAS...AND JUST A CHANCE FOR THE SOUTHERN PORTIONS OF THE CWA. FOR FRIDAY...THINGS CONTINUE TO LOOK WET ALTHOUGH THESE SHOWERS WILL BE THE HIT AND MISS KIND. MODELS CONTINUE TO SHOW WET WEATHER ON FRIDAY AND THROUGH THE WEEKEND. BOTH MODELS CONTINUE TO BE CONSISTENT...BUT GFS SEEMS TO BE HANDLING THINGS BETTER. SO... DECIDED TO PRETTY MUCH GO WITH THE GFS SOLUTION THROUGH THE FORECAST PERIOD. && .LONG TERM (SATURDAY THROUGH TUESDAY)...DIDNT REALLY CHANGE MUCH IN THE EXTENDED. ADJUSTED POPS ACCORDING TO NEW MODEL DATA. WEEKEND STILL LOOKS A BIT WET AS A SURFACE LOW PRESSURE COMBINED WITH AN UPPER LEVEL LOW APPROACH THE AREA FROM THE WEST. ALTHOUGH THE SURFACE LOW IS NOT FORECAST TO MOVE ACROSS THE STATE...IT WILL MOVE CLOSE ENOUGH THAT WILL BRING ADDITIONAL RAIN. I WAS VERY MODERATE ON THE RAIN FOR NOW. WAITING TO SEE HOW THE NEXT FEW MODEL RUNS HANDLE THIS LOW AND WHERE IT WILL BE POSITIONED. A GLIMMER OF HOPE MAY COME AROUND THE BEGINNING OF NEXT WEEK AS LONG RANGE GFS SHOW A DRYING TREND. DOES THAT MEAN WILL SEE THE SUN FOR MORE THAT AN HOUR? TIME WILL TELL. FOR THE TIME BEING...IT LOOKS LIKE RAIN WILL STICK AROUND FOR A WHILE LONGER. && .PRELIMINARY NUMBERS... BIRMINGHAM 70 82 69 84 71 / 50 60 40 60 MONTGOMERY 70 86 70 90 72 / 40 60 40 50 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 10-MONTANEZ
Hazardous weather outlook, Jun 29, 12:53 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1253 PM CDT TUE JUN 29 2004 ALZ011>015-017>050-292030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1253 PM CDT TUE JUN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A FEW THUNDERSTORMS WILL BE STRONG AT TIMES THIS AFTERNOON...WHICH MAY PRODUCE SOME LOCALIZED WIND DAMAGE. HOWEVER...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... AT THIS TIME...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 29, 5:26 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 526 PM CDT TUE JUN 29 2004 ALZ024-292315- JEFFERSON- 526 PM CDT TUE JUN 29 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 615 PM CDT... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER CAHABA HEIGHTS...MOVING WEST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CAHABA HEIGHTS...MOUNTAIN BROOK...BIRMINGHAM...HOMEWOOD...AND HOOVER THROUGH 615 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH. OCCASIONAL CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM AS WELL.
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.